Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 274, NWS North Platte, NE

August 23, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2001, 11:42 AM MDT for Cherry County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 11:42 AM MDT (17:42 UTC)
Expired
Aug 23, 2001, 12:30 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cherry County, NE

What was reported inside it

TimeReportWhereRemark
Aug 23, 11:50 AM MDTHail 0.88Brownlee, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2466 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS53 KLBF 231743
SVRLBF
NEC031-231830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM MDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1230 PM MDT(130 PM CDT)...

* AT 1139 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTH CENTRAL CHERRY COUNTY...OR ABOUT 15
  MILES NORTH OF MULLEN...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF SOUTH CENTRAL CHERRY COUNTY...NORTH OF 
  MULLEN ALONG STATE HIGHWAY 97.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4209 10141 4211 10072 4259 10069 4256 10134
$$

CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:15 AM MDT, 9 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 2:15 AM MDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CDT THU AUG 23 2001

...HEAVY RAINFALL EVENT SETTING UP ACROSS THE CNTL PLAINS...

POIGNANT UPPER LEVEL LOW FCST TO MOVE VERY SLOWLY ACROSS CNTL PLAINS
THRU 60HRS.  850 MB THETA E ADVECTING WWD THIS AM INTO WRN NEB.
H20 VAPOR SATELLITE SHOWS STG DIVERGENCE DEVELOPING NEWD TO THETA-E.
ETA WHICH HAS BEEN DOING QUITE WELL THUS FAR WITH SYSTEM IGNITES A
RARE WWD MOVING CONVECTIVE CLUSTER COVERING MUCH OF NEB WITH IGNITION
AOA 15Z THIS AM OVER ERN NEB.  CLUSTER SWEEPS WWD AND INTO PANHANDLE
BY 21Z.  PROPAGATION IS DISCRETE...MOVING W AT 40 MPH.

UPPER LEVEL LOW BECOMES VERTICALLY STACKED BY EARLY EVENING ACROSS
NRN KS. DEFORMATION ZONE MIGHT SET UP ACROSS SRN NEB ZONES AND SHIFT
SLOWLY EWD TONIGHT.  DESPITE FRONTOGENESIS OVER NW ZONES TONIGHT...
LARGE SCALE DRYING ALOFT OCCURS.  EXPECT SOME FOG COULD DEVELOP AS
LOW LEVEL THETA E REMAINS IN PLACE.

FRIDAY...SOME CHANCE FOR AFTN TSRA AS LIS REMAIN AROUND -4 TO -6.
COLD AIR REMAINS ALOFT.  NO STG FORCING IS EXPECTED SO NOTHING TO
ORGANIZED.  JUST A WEAK SPD MAX IN THE AFTN WITH SHEAR INCREASING TO
NR 25 KT.

FRIDAY NIGHT...NW FLOW DEVELOPS WITH A COLD FRONT MOVING S.  MAIN
ACTION DEVELOPS SAT PM ACROSS MUCH OF FCST AREA.  LITTLE CHNG SUNDAY
AFTN AS FRONT IS LOCATED OVER SWRN NEB AND ANOTHER SPD MAX MOVES IN.

REST OF XTNDED OTAY.

.LBF...NONE.

CDC

In the hours before

Local storm report, Aug 23, 7:29 AM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
829 AM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 AM    2 NW MADRID               NE   1.00 INCH HAIL
08/23/01   PERKINS                        REPORTED BY SPOTTERS

JM
Local storm report, Aug 23, 8:00 AM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
900 AM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    5 NE GRANT                NE   .75 INCH HAIL
08/23/01   PERKINS                        REPORTED BY SPOTTERS

0700 PM    20 SSW ASHBY              NE   70 MPH TSTM WIND GUST
08/22/01   GRANT

JM
Special weather statement, Aug 23, 10:12 AM MDT, 1 hour 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1112 AM CDT THU AUG 23 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT OVER WESTERN AND NORTH CENTRAL NEBRASKA...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW ISOLATED THUNDERSTORMS
MAY APPROACH SEVERE LIMITS...BUT WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS
OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT
WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS
LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA
PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAIN...HOWEVER SMALL HAIL AND GUSTY WINDS
WILL ALSO BE POSSIBLE.

DP
Special weather statement, Aug 23, 11:01 AM MDT, 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-232045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1201 PM CDT THU AUG 23 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
OVER PORTIONS OF WEST CENTRAL AND SOUTHWESTERN NEBRASKA...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS A MAJORITY OF THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS
MAY REACH SEVERE LIMITS...MAINLY SOUTH OF AN OGALLALA TO MULLEN TO
OCONTO LINE. OTHER THUNDERSTORMS NORTH OF THIS LINE MAY APPROACH
SEVERE LIMITS BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

A UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN PORTIONS
OF THE OUTLOOK AREA...TRIGGERING SHOWERS AND THUNDERSTORMS THROUGHOUT
WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES ASSOCIATED WITH THIS
LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS THE OUTLOOK AREA
PROVIDING LIFT FOR THUNDERSTORMS DEVELOPMENT. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAIN...HOWEVER WITH ANY STORMS THAT REACH
SEVERE LIMITS...LARGE HAIL WILL BE POSSIBLE.

DP
Local storm report, Aug 23, 11:39 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1239 PM CDT THU AUG 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    3 S CHAMPION              NE   .75 INCH HAIL
08/23/01   CHASE                          REPORTED BY SPOTTERS

JM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:58 AM MDTSevere Thunderstorm WarningLBFPerkins32 min
Aug 23, 7:29 AM MDTSevere Thunderstorm WarningLBFPerkins31 min
Aug 23, 11:21 AM MDTSevere Thunderstorm WarningLBFChase39 min
Aug 23, 12:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Aug 23, 1:23 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Aug 23, 3:22 PM MDTSevere Thunderstorm WarningLBFFrontier38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.